Illinois, 2004

Tornadoes and Hail in Illinois, October 18, 2004

October 18, 2004 · NWS PAH · 8 events in 5 counties and zones

A supercell thunderstorm organized over southern Jackson County, then spawned a tornado as it moved east along the Union/Williamson County line. This supercell continued east-southeast across northern Johnson and northern Pope Counties, producing two significant tornadoes and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$739,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm organized over southern Jackson County, then spawned a tornado as it moved east along the Union/Williamson County line. This supercell continued east-southeast across northern Johnson and northern Pope Counties, producing two significant tornadoes and large hail. Although the storm exhibited strong rotation as it continued east through Hardin County and across the Ohio River into Kentucky, no additional tornadoes were reported there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 18, 2:40 AM CST, 15 hours 27 minutes earlier.

Area forecast discussion, Oct 18, 2:40 AM CST, 15 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT MON OCT 18 2004

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR
WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS.

MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES.
WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS
SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF
SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE
FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR
STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS
WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG
THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER
THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN
MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN.

SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND
TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY
LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING
DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT
STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF
FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC
BOUNDARY.

FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT
SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT
OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA
SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE
SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO
WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO
WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH
CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE
NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING
AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS
FRONT.

AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS
TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS.
WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED
TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE
ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Oct 18, 3:36 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT MON OCT 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL...
GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY...
MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO...
OWENSBORO KY...PADUCAH KY...PETERSBURG IN...
POPLAR BLUFF MO AND PRINCETON IN
436 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND
ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND
OF STORMS IN A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON
TUESDAY.

In the hours before

Local storm report, Oct 18, 4:52 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PATTON JUNCTION         37.46N 90.03W
10/18/2004  1.00 INCH        BOLLINGER          MO   EMERGENCY MNGR

&&

DLL
Local storm report, Oct 18, 4:54 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 N PATTON JUNCTION     37.52N 90.03W
10/18/2004  2.50 INCH        BOLLINGER          MO   EMERGENCY MNGR

&&

DLL
Local storm report, Oct 18, 5:10 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TORNADO          5 NNW SEDGEWICKVILLE    37.58N 89.94W
10/18/2004                   BOLLINGER          MO   TRAINED SPOTTER

&&

DLL
Special weather statement, Oct 18, 5:12 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT MON OCT 18 2004

KYZ001-182330-
FULTON KY-
612 PM CDT MON OCT 18 2004

...TORNADO WARNING FOR FULTON COUNTY KENTUCKY HAS BEEN CANCELLED...

THE TORNADO WARNING THAT WAS ISSUED FOR FULTON COUNTY KENTUCKY UNTIL
700 PM CDT HAS BEEN CANCELLED. THE WARNING WAS SENT OUT IN ERROR. WE
REGRET ANY INCONVENIENCE OR CONFUSION.

JAP
Local storm report, Oct 18, 6:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SW CAPE GIRARDEAU     37.27N 89.60W
10/18/2004  1.75 INCH        CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

DLL
Local storm report, Oct 18, 6:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FUNNEL CLOUD     POWE                    36.66N 90.10W
10/18/2004                   STODDARD           MO   LAW ENFORCEMENT

&&

DLL

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
October 18, 6:07 PM CST
Where
Williamson County, Marion
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -88.933

Thunderstorm Wind, Jackson

When
October 18, 6:07 PM CST
Where
Jackson County, 7 mi S of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.617, -89.217

Numerous trees were blown down.

Tornado, Union

When
October 18, 6:16 PM CST to 6:19 PM CST
Where
Union County, 2 mi ENE of Wayside
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
37.583, -89.033

The tornado touched down in the extreme northeast corner of Union County, only about one-half mile from the Johnson County line. A metal machine shed was destroyed. The television antenna on a nearby home was blown down. Branches were blown down, and a few trees were snapped. The estimated winds were around 75 MPH. The tornado moved into northwestern Johnson County.

Tornado, Johnson

When
October 18, 6:19 PM CST to 6:25 PM CST
Where
Johnson County, 5 mi NW of Goreville
Rating
F1
Path length
2.5 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.600, -89.017

From Union County, the tornado crossed into extreme northwest Johnson County, only about a half mile south of the Williamson County line. The tornado then moved northeast into Williamson County where Interstate 57 crosses the county line. A semi was overturned on Interstate 57 less than a mile south of the Interstate 24 interchange. The driver was injured. Peak winds along this portion of the tornado path were around 75 MPH.

Tornado, Williamson

When
October 18, 6:25 PM CST to 6:28 PM CST
Where
Williamson County, 1 mi WSW of Pulleys Mill
Rating
F1
Path length
1.5 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
37.600, -88.917

The tornado entered Williamson County from Johnson County where Interstate 57 crosses the county line. The tornado passed less than a half mile south of the junction of Interstates 24 and 57. The tornado was only on the ground for about a mile in Williamson County before turning back southeast into Johnson County near Route 37. In the community of Pulleys Mill, dozens of large trees were topped or uprooted, one home received partial roof damage, and a garage roof was peeled. Utility poles and lines were downed. Peak winds along this segment of the tornado were estimated near 80 MPH.

Tornado, Johnson

When
October 18, 6:28 PM CST to 6:35 PM CST
Where
Johnson County, 3 mi N of Goreville
Rating
F2
Path length
4.3 mi
Path width
250 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
37.600, -88.967

The tornado turned east-southeast from Williamson County back into Johnson County. The bulk of the damage and injuries occurred in a neighborhood on the southern half of the Lake of Egypt. The two injured persons were mobile home residents whose homes were demolished. One of the mobile homes was swept clean off its foundation. The demolished home was deposited 50 to 100 yards away. The 32-year-old male occupant of the mobile home, who was ejected from the home, received numerous bruises and cuts. A female resident of another mobile home was injured. In total, three mobile homes were destroyed, and dozens of mobile homes, barns, and sheds were damaged. Rescue efforts were hampered by a large amount of tree debris on roads. Peak winds in the Lake of Egypt neighborhood were estimated near 120 MPH. The tornado lifted as it reached the southeast side of the Lake of Egypt. The parent thunderstorm produced another tornado in northern Johnson County only a few miles beyond where this tornado lifted.

Tornado, Johnson

When
October 18, 6:43 PM CST to 6:55 PM CST
Where
Johnson County, 3 mi N of Tunnel Hill
Rating
F1
Path length
8 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.567, -88.833

This tornado touched down less than ten minutes after an earlier tornado in northern Johnson County lifted. Both tornadoes were produced by the same supercell thunderstorm. The tornado tracked entirely across Shawnee National Forest land, causing extensive tree damage. Near the touchdown point, a mobile home was destroyed, and another mobile home was damaged. In the community of Ozark, the general store received extensive roof damage. Branches were blown down in the community, and large trees were down 1 to 2 miles east of Ozark. The tornado strengthened to F-2 intensity after crossing into Pope County.

Tornado, Pope

When
October 18, 6:55 PM CST to 7:04 PM CST
Where
Pope County, 2 mi SW of Abbott
Rating
F2
Path length
6 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
37.550, -88.717

This tornado entered Pope County from Johnson County in a remote area of the Shawnee National Forest. Most of the track was through heavily forested areas, causing extensive tree destruction. The tornado reached its peak intensity about a mile northeast of Bell Smith Springs, a scenic river gorge about 4 miles northwest of Eddyville. Peak winds were estimated near 120 MPH. Near the end of the damage path, just as the tornado was reaching Illinois Route 145, a mobile home was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423995, 5423996, 5423997, 5423998, 5424097, 5424098, 5424099, 5424100.